The beta-blocker class of therapeutics is not commonly associated with allergic drug reactions but can aggravate risk of anaphylaxis from other causes. The skin rashes most commonly associated with beta-blockers include lichenoid eruptions, aggravation of pre-existing SLE, drug induced lupus, exacerbation of Raynaud’s, syndrome, xerosis with itching and photosensitivity reactions (Beltrani). The degree of cross-reactivity among the various beta-blockers is not described in the literature. A large case-control study of beta blocker hypersensitivity reactions described 2.4 reactions per 1000 patient years of beta-blocker use and there was no increased in carvedilol reactions compared to other beta blockers. Furthermore, the risk was increased in women and decreased in those older than 65 years. No specific, increased risk for carvedilol reactions was identified in prior beta blocker reactors (Koro).
I think this issue would require a shared decision-making discussion in light of limited information for cross-reactivity and the need for carvedilol. I would suggest a graded challenge over several weeks starting with 3.125 mg daily and increase every 7-10 days.
Beltrani, Vincent S. "Cutaneous manifestations of adverse drug reactions." Immunology and allergy clinics of North America 18.4 (1998): 867-895.
Koro, Carol E., Margaret D. Sowell, and Monika Stender. "An Assessment of the Association Between Carvedilol Exposure and Severe Hypersensitivity Reactions, Angioedema, and Anaphylactic Reactions: A Retrospective Nested Case–Control Analysis." Clinical therapeutics 34.4 (2012): 870-877.
Hope this information is of help to you and your practice.
All my best.
Dennis K. Ledford, MD, FAAAAI